Texas, 2023

Damaging Wind in Texas, July 2, 2023

July 2, 2023 · NWS LUB · 1 event in 1 county or zone

On the afternoon of the second, scattered thunderstorms developed within a low level upslope flow area in eastern New Mexico. These storms persisted into the South Plains of West Texas on a strong cold pool.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon of the second, scattered thunderstorms developed within a low level upslope flow area in eastern New Mexico. These storms persisted into the South Plains of West Texas on a strong cold pool. Outflow winds just ahead of the thunderstorms produced severe wind gusts near Anton (Hockley County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 2, 5:39 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 2, 5:39 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
639 PM CDT Sun Jul 2 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 216 PM CDT Sun Jul 2 2023

Storm chances remain in the hopper this evening for portions of the
region underneath weak northwesterly flow. Early afternoon obs
showed light SE surface flow east of a surface trough poised across
the plains of NM. Aloft, anticyclonic NW flow has been keeping
conditions here quiet well downstream of upslope convection in NM.
This convection is likely to survive its journey southeastward
toward the western Panhandle this afternoon as it encounters an axis
of minimal CIN and favorable CAPE. However, LAPS confirms a notable
depression in CAPE that has been progged across our NW counties
through the evening, so it's likely that convection will struggle to
maintain its composure and undergo a steady downturn past sunset in
our area. Forcing overall is quite modest with generally 10-20 knots
of NW flow aloft, no LLJ and no Theta-E ridge to help focus moisture
advection. Regardless, a window of likely PoPs presents itself early
this evening across our NW counties with lesser chances south and
east as the weak s/w trough drifts southeast. A few severe gusts
this evening should be all these storms can muster given favorable
DCAPEs approaching 2000 J/kg. Otherwise, outflow from these decaying
storms will likely impact the remainder of the outlook area later
tonight with occasionally breezy conditions.

Monday morning looks quiet for most areas under weak subsidence
following tonight's trough. A remnant convective mesohigh may also
be found drifting off the Caprock through the morning. This feature
could play a role in focusing moisture convergence in its wake by
the afternoon on steadier SE/upslope winds. Models also key on
another impulse in NW flow arriving by mid/late afternoon that
should help spur slight chances for storms, mainly across our
western and northern zones. Organized severe prospects are low in
light of poor flow, yet CAPEs near 1500 J/kg could open the door to
at least some pulse storms. Temp-wise, NBM's values look reasonable
through Monday and are not far off from climatology.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 216 PM CDT Sun Jul 2 2023

Thunderstorms will remain possible Monday night for areas in the
western South Plains and the southwest Texas Panhandle as convection
in New Mexico may move across the border. POPs for the 0-6Z period
on Tuesday have been slightly increased from NBM output for these
areas as deterministic guidance has come into better agreement.
Tuesday is expected to be hot and dry as the upper level high in the
southwest US expands eastward. An upper level trough moving across
the northern Great Plains will drive a cold front south through the
southern Great Plains on Wednesday. Model guidance indicates the
front could reach the southern Texas Panhandle by early afternoon
and possibly stall somewhere in the forecast area. Thunderstorms
will be possible along the cold front as it pushes south towards the
forecast area with the best chances in the southern Texas Panhandle.
Temperatures on Thursday may be slightly cooler if the front can
push south through the forecast area but current guidance indicates
it may stall in the southern Texas Panhandle. There is a slim chance
of thunderstorms Thursday night with the frontal boundary in the
vicinity and northwest flow aloft possibly bringing some
thunderstorms into the southern Texas Panhandle. Temperatures will
tick up on Friday and over the weekend as the upper level high
becomes more centered over the forecast area.

&&

.AVIATION...
(00Z TAFS)
Issued at 631 PM CDT Sun Jul 2 2023

Broken line of TS stretching from near ROW to CVN to AMA at 00z
will gradually translate southeastward through the remainder of
the evening. Coverage of TS is expected to gradually decrease with
eastward extent, however quite a bit of uncertainty exists
regarding how far east this convection will make it before
dissipating. Currently PVW appears to have the best chance of
seeing TS with lesser chances at LBB, and CDS expected to remain
well clear of any convection. Uncertainty is highest at LBB and
will amend as confidence improves later this evening.

Regardless of the precise positioning of TS, outflow will bring a
period of stronger northwest winds to all sites late this evening
before light winds return overnight. Expect strong/erratic wind
gusts in the vicinity of convection, with VFR otherwise prevailing
outside of TS.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...93
LONG TERM....17
AVIATION...30
Hazardous weather outlook, Jul 2, 2:31 AM CST, 17 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
331 AM CDT Sun Jul 2 2023

TXZ021>044-030845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
331 AM CDT Sun Jul 2 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

There is a slight chance of strong to marginally severe
thunderstorms producing damaging winds up to 60 MPH this evening
across the far southwest Texas Panhandle and northern South Plains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible Wednesday through Saturday evenings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 2, 6:47 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Lubbock TX
747 PM CDT Sun Jul 2 2023

TXZ022-023-030130-
Swisher TX-Castro TX-
747 PM CDT Sun Jul 2 2023

...Strong thunderstorm outflow winds will impact portions of Castro
and Swisher Counties through 830 PM CDT...

At 746 PM CDT, Doppler radar was tracking strong outflow winds from
thunderstorms along a line extending from 9 miles southwest of
Dimmitt to 3 miles north of Happy. Movement was southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tulia, Dimmitt, Hart, Happy, Summerfield, Easter and Nazareth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong winds will arrive before any rainfall. Do not delay taking
shelter until rain arrives.

&&

LAT...LON 3475 10160 3458 10152 3431 10187 3431 10253
      3475 10252
TIME...MOT...LOC 0046Z 336DEG 30KT 3448 10247 3480 10185

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

DWK
Special weather statement, Jul 2, 7:38 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Lubbock TX
838 PM CDT Sun Jul 2 2023

TXZ022-023-030215-
Swisher TX-Castro TX-
838 PM CDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of southeastern Castro
and southwestern Swisher Counties through 915 PM CDT...

At 838 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Tulia, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tulia and Kress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3448 10155 3431 10162 3431 10204 3463 10210
      3472 10193
TIME...MOT...LOC 0138Z 317DEG 22KT 3454 10191

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DWK
Special weather statement, Jul 2, 7:54 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Lubbock TX
854 PM CDT Sun Jul 2 2023

TXZ028-029-034-030230-
Hockley TX-Lamb TX-Hale TX-
854 PM CDT Sun Jul 2 2023

...Strong thunderstorms will impact portions of northeastern Hockley,
western Hale and Lamb Counties through 930 PM CDT...

At 854 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Earth to 5 miles southwest
of Amherst. Movement was southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Littlefield, Olton, Earth, Anton, Amherst, Cotton Center, Fieldton,
Spade, Halfway, Edmonson and Springlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3431 10187 3382 10204 3382 10209 3373 10215
      3389 10253 3431 10246
TIME...MOT...LOC 0154Z 294DEG 32KT 3429 10236 3394 10245

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

DWK

The radar

The Lubbock radar (KLBB), 38 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hockley

When
July 2, 8:07 PM CST to 8:10 PM CST
Where
Hockley County, 6 mi SSW of Anton
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
33.740, -102.210

A Texas Tech University West Texas mesonet site near Anton measured severe wind gusts from 2007 CST through 2010 CST. A peak gust of 70 mph was measured at 2007 CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098293.